Alert archive / Kansas / Tornado Warnings in 1994

Tornado Warning 7, NWS Wichita, KS

July 31, 1994Sedgwick County, Kansas

NWS Wichita, KS issued this tornado warning at Jul 31, 1994, 5:02 PM CDT for Sedgwick County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 1994, 5:02 PM CDT (22:02 UTC)
Expired
Jul 31, 1994, 5:30 PM CDT
In force
28 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 5:20 PM CDTTornado F0Wichita, KSA brief small tornado dropped out of a thunderstorm. There was no damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1994-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1994-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 312204
TORICT
KSC173-312230-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT SUN JUL 31 1994
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  530 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...SOUTHWESTERN SEDGWICK COUNTY
 
AT 455 PM...A SPOTTER REPORTED BRIEF TORNADO TOUCHDOWNS 15 MILES
SOUTHWEST OF WICHITA. THE THUNDERSTORM RESPONSIBLE FOR THESE TORNADOES
WAS NOT MOVING...AND FUTURE TORNADOES ARE LIKELY TO REMAIN NEARLY
STATIONARY.
 
PEOPLE IN SOUTHWEST SEDGWICK COUNTY SHOULD MOVE TO SHELTER IMMEDIATELY
AND REMAIN UNTIL THE STORM HAS PASSED.  THE TORNADO WARNING DOES NOT
INCLUDE THE CITY OF WICHITA.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
 
HEDGES
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jul 31, 3:45 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 31, 3:45 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT SUN JUL 31 1994

UPPER RIDGE KEEPS ITS HOLD ON WRN US WHILE S/WVS CONT THEIR ESE MOVMNT THRU
THE CEN PLAINS.  NXT S/WV HAS LOBE INTO WY PROGGED INTO CEN KS TMR.
ETA STRONGEST WITH THIS NEXT WAVE BUT ALL MODELS AGREE ON GENERAL TREND.
AT ANY RATE LOOKS LIKE A VERY INTERESTING AFTERNOON/EVENING MONDAY.

BUT FOCUSING ON TNT FEEL THERE IS A CHC OF EVENING THUNDERSTORMS AS TEMPS
REACH CONVECTIVE TEMPS AND RISE IN UBSTABLE AND UNCAPPED ATMOS...WITH BEST CHC
IN NRN AREAS IN 700 MB CONV AREA.  THEY SHOULD DIE WITH SUNSET SCEN/SE KS
ANOTHER ROUND OF TSTMS POSSIBLE LATE AHEAD OF ADVANCING  WAVE.

RSL 67/88 44  SLN  67/88 44
ICT 68/91 23  HUT  68/91 23
CNU 66/88 12

CLC

In the hours before

Special weather statement, Jul 31, 11:15 AM CDT, 5 hours 47 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-010500-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1115 AM CDT SUN JUL 31 1994

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO        SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL     SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS: ALTHOUGH THERE IS AN INCREASE IN HEAT AND HUMIDITY OVER THE
AREA...THERE IS ONLY A SMALL CHANCE OF THUNDERSTORMS TONIGHT AS HIGH
PRESSURE RESIDES IN THE UPPER ATMOSPHERE.  ANY STORMS THAT DO DEVELOP
ARE EXPECTED TO REMAIN BELOW SEVERE LIMTITS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CHRISTENSON
Special weather statement, Jul 31, 11:17 AM CDT, 5 hours 45 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-010500-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1115 AM CDT SUN JUL 31 1994

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO        SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL     SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS: ALTHOUGH THERE IS AN INCREASE IN HEAT AND HUMIDITY OVER THE
AREA...THERE IS ONLY A SMALL CHANCE OF THUNDERSTORMS TONIGHT AS HIGH
PRESSURE RESIDES IN THE UPPER ATMOSPHERE.  ANY STORMS THAT DO DEVELOP
ARE EXPECTED TO REMAIN BELOW SEVERE LIMTITS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CHRISTENSON
Special weather statement, Jul 31, 4:58 PM CDT, 4 minutes before
KSZ083-312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT SUN JUL 31 1994

...STRONG THUNDERSTORMS SOUTHWEST OF WICHITA...

AT 455 PM...RADAR SHOWED STRONG THUNDERSTORMS DEVELOPING 15 MILES WEST
AND SOUTHWEST OF WICHITA.  THESE STORMS ARE NEARLY STATIONARY...AND
THEREFORE LIKELY TO PRODUCE HEAVY RAINFALL AMOUNTS.  THE WICHITA
DOPPLER RADAR HAS ESTIMATED AROUND ONE INCH OF RAIN PER HOUR FROM THESE
STORMS.

SOME BRIEF WIND GUSTS UP TO 45 MPH ARE ALSO POSSIBLE.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

HEDGES

Nearby

Tornado Warnings in Kansas, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.